North Carolina, 2014

Lightning Strike in North Carolina, July 10, 2014

July 10, 2014 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm in advance of a cold front produced lightning damage across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm in advance of a cold front produced lightning damage across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 10, 5:50 AM EST, 40 minutes earlier.

Area forecast discussion, Jul 10, 5:50 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
650 AM EDT THU JUL 10 2014

.SYNOPSIS...
A FRONTAL BOUNDARY STALLS OVER THE REGION TODAY THROUGH FRIDAY.
A WEAK AREA OF LOW PRESSURE MOVES NORTHEAST ALONG THIS BOUNDARY
TONIGHT THEN PUSHES OFFSHORE FRIDAY. HIGH PRESSURE BUILDS SOUTH
ACROSS THE MID ATLANTIC REGION THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST MSAS SHOWING FRONTAL BNDRY NOW STALLED ACROSS THE FA WITH A
WEAK SFC TROF ALONG THE COAST. LATEST RADAR SHOWING SHWRS/TSTRMS
CONTG TO DVLP ALONG THE COAST WITH SCNDRY BATCH OF LIGHTER PCPN
APPRCHG WRN CNTYS FROM THE WEST. ADJUSTED MORNING GRIDS A BIT MORE
TOWARD THESE CURRENT CNDTNS.

PVS DSCN:
MODELS AGREE THE FRONT STALLS ACROSS SERN PORTIONS OF FA LATER
TODAY DUE TO A FLATTENING WSW FLOW ALOFT BCMG PARALLEL TO THE
BOUNDARY. WHERE THE MODELS DIFFER IS WHAT THIS BOUNDARY DOES ONCE
A WEAK S/W APPROACHES FROM THE SW BY THIS EVENING. NAM MOST
AGGRESSIVE IN RETROGRADING THE BOUNDARY TO NEAR THE I95 CORRIDOR
FOCUSING THE CONVECTION THERE. GFS/SREF HAVE IT MEANDERING AROUND
THE COASTAL PLAIN AREAS...FOCUSING CONVECTION ACROSS SERN AREAS.

TOSSED AROUND THE IDEA OF A FF WATCH FOR SERN VA/NE NC LATER TODAY
AND TONIGHT GIVEN DUAL POLE ESTIMATES OF 2 TO 3.5 IN (WHICH HAS
VERIFIED BY GROUND REPORTS) AND AN ADDITIONAL 1.5 TO 2.5 IN OF QPF.
HOWEVER...MY CONFIDENCE LOWERED AFTER SEEING THE 00Z GUIDANCE WHERE
THE NAM PUSHES AXIS OF HEAVIEST RAINFALL WEST OF WHERE ANY WATCH
WOULD BE GIVEN THE RECENT RAINFALL AND WHERE IT HAS BEEN RATHER
DRY OF LATE (I95 CORRIDOR) WHILE THE GFS ACTUALLY HAS THE HEAVIEST
RAINFALL AFTER 00Z TONIGHT. DECIDED TO HOLD OFF AN ANY FF WATCH
ATTM (FF GUID FOR THOSE AREAS AOA 2 IN PER HR)...BUT MENTIONED
THE LCLLY HEAVY RAINFALL THREAT IN HWO. LEANED TOWARD A SREF TIMING
SOLN WITH THIS PACKAGE WHICH SEEMS TO BE A COMPROMISE BTWN THE MODELS.

GIVEN THE ABOVE SCENARIO...HAVE EXPANDED THE LIKELY POPS A BIT FURTHER
NORTH THIS AFTRN BUT KEPT CHC POPS ACROSS NORTHERN HALF OF FA. ALSO
KEPT THE CHC POPS ACROSS WRN HALF OF FA THIS MORNING GIVEN BATCH OF
PCPN MOVG NE FROM WRN NC. HIGHS M-U80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
S/W ENERGY TRACKS NE ALONG THE BNDRY TONIGHT. THIS WILL NOT ONLY
ENHANCE CONVECTION CHCS THIS EVENING BUT SHOULD KEEP THE THREAT OF
PCPN GOING THROUGH THE NIGHT. HIGHEST POPS ACROSS SERN AREAS GIVEN A
SREF SOLN. POPS WOULD LIKELY HAVE TO BE RAISED FURTHER WEST IF NAM
VERIFIES. LOWS M60S-L70S.

SYSTEM LINGERS ALONG COASTAL AREAS FRIDAY MORNING BEFORE SLOWLY
EXITING OFF THE COAST DURING THE AFTRN. DATA SHOWS PLNTY OF MSTR
ARND ALONG WITH SOME INSTABILITY TO INCLUDE CHC POPS THROUGH THE
DAY WITH THE HIGHEST POPS SERN AREAS. HIGHS GNRLY IN THE M80S.
SCT EVENING POPS FRI NIGHT...OTW BCMG PT CLDY. LOWS 65-70.

MODELS INDICATING THE FRONT WASHES OUT / DISSIPATES ACROSS THE AREA
SAT. KEPT A 20-30% POP OVER THE FAR NW AND IN SE VA/NE NC. PARTLY
SUNNY WITH HIGHS IN THE M-U80S.

QPF NXT 72 HRS AVGG 2/3RDS TO 1 IN ACROSS NWRN AREAS...1 TO 1.5
IN ACROSS CNTRL AREAS...1.5 TO 2.5 ACROSS SERN VA/NE NC.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AMPLIFIED UPPER FLOW OVER THE HIGHER LATITUDES WILL PUSH ANOTHER
ANOMALOUS TROUGH INTO THE NERN CONUS EARLY NEXT WEEK. THE RESULT
WILL BE BELOW NORMAL TEMPS AND WET CONDITIONS FROM THE UPPER MIDWEST
TO THE OH VALLEY. HOWEVER...THE LOCAL AREA REMAINS SEASONABLY WARM
AS MUCH OF THE COOLER AIR WILL BE LOCKED WEST OF THE CNTRL
APPALACHIANS.

FOR THE LATTER HALF OF THE WEEKEND...ONGOING RETURN FLOW ON THE
BACKSIDE OF HIGH PRESSURE ANCHORED OVER THE WRN ATLANTIC WILL RESULT
IN SLIGHTLY WARMER TEMPS AND DEWPOINTS SUN COMPARED TO SAT.
THICKNESSES YIELD TEMPS RIGHT AROUND 90 DEGS. A COLD FRONT WILL PUSH
INTO THE GREAT LAKES REGION SUN WITH SFC TROUGHING DEVELOPING OVER
THE LOCAL AREA. THETA-E ADVECTION AND A MOIST BL WILL RESULT IN
MLCAPE VALUES ~1500 J/KG. MODEL DERIVED PRECIP WATERS RANGE FROM
1.75 TO 2 INCHES. WHILE MOISTURE/INSTABILITY LOOK FAVORABLE...BEST
DYNAMICS/FORCING REMAINS WELL WEST OF THE AREA WITH THE BETTER
HEIGHT FALLS AND STRONGER WINDS ALOFT. SHEAR IS ALSO UNIMPRESSIVE
AND SOUNDINGS DEPICT SUBSIDENCE/WARM AIR ALOFT. WILL CARRY CHANCE
POPS IN THE NW...TAPERING OFF TO SILENT IN THE SE. BETTER COVERAGE
EXPECTED MON AS HEIGHT FALLS AND INCREASING WINDS ALOFT PROVIDE
BETTER FORCING FOR ASCENT AND COOLER MID-LEVEL TEMPS. COLD FRONT IS
EXPECTED TO REACH THE CNTRL APPALACHIANS LATE MON...SHARPENING THE
THERMAL TROUGH OVER THE LOCAL AREA. WARMER TEMPS AND DEWPOINTS WILL
PUSH MLCAPE VALUES HIGHER...BUT SHEAR REMAINS MARGINAL (AOB 20 KT).
THE RESULT WILL BE SCT AFTERNOON SHOWERS/THUNDERSTORMS ACROSS MUCH
OF THE REGION. COLD FRONT DROPS INTO THE REGION TUES-TUES NIGHT.
EXACT TIMING OF THE FRONT WILL IMPACT SENSIBLE WEATHER OVER THE
LOCAL AREA. WILL TREND TOWARD A BLEND BTWN THE MEDIUM RANGE
GUIDANCE...KEEPING THE BEST POPS ALONG THE COAST TUES. BASED ON THE
AIRMASS...WILL ALSO CARRY SLIGHT CHANCE POPS MON NIGHT-TUES MORNING
AS THE FRONT CROSS THE REGION. UPPER LOW BEGINS TO EJECT FROM THE
GREAT LAKES REGION TUES INTO SE CANADA...SLOWING THE FRONT AS IT
PUSHES OFFSHORE TUES NIGHT-WEDS MORNING. CONFIDENCE IS NOT HIGH
ATTM...BUT WILL HANG ON TO SLIGHT CHANCE POPS ALONG THE COAST WEDS
BASED ON THE FRONT LIKELY STALLING OFFSHORE.

TEMPS WILL REMAIN AROUND SEASONABLE NORMS...WARMING INTO THE UPPER
80S-LOW 90S THRU THE PERIOD. ANTICIPATE TUES TO BE THE WARMEST IN
ADVANCE OF THE FRONT...WITH HIGHS GENERALLY IN THE LOW 90S.
OVERNIGHT LOWS WILL GENERALLY BE IN THE UPPER 60S-LOW 70S...WITH MID
70S NEAR THE COAST.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
TSTMS CONTINUE TO DEVELOP ALONG THE ALBEMARLE SOUND. THIS IS ALONG
THE OUTFLOW FROM THE EARLIER CONVECTION. LOOKING AT THE HRRR THINK
THESE WILL FINALLY END BY AROUND 14Z. WILL HAVE A TEMPO GROUP AT
KECG AS THESE TSTMS COULD MOVE ACROSS THERE AT TIMES. UPPER TROF
CONTINUES ACROSS THE AREA TODAY. THERE WILL BE SEVERAL BOUNDARIES
ACROSS THE AREA WHICH COULD FOCUS CONVECTION THIS AFTERNOON INTO
TONIGHT. ALL MODELS AGREE ON CONVECTION DEVELOPING JUST NOT SURE
WHETHER TO THE WEST MOSTLY RECEIVES IT OR BACK ACROSS THE
SOUTHEAST. MOST HI RES MODELS ARE LEANING TOWARD SE VA AND NE NC
SO WILL PUT A TEMPO GROUP IN THAT AREA THIS AFTERNOON. HOWEVER
THINK MOST AREAS WILL GO TO MVFR OR EVEN IFR IN TSTMS SOMETIME
THIS AFTERNOON OR TONIGHT. WITH DIMINISHING FLOW BY TONIGHT ANY
THUNDERSTORMS THAT DO FORM WILL BE SLOW TO MOVE. OUTSIDE OF THE
PRECIPITATION EXPECT VFR CONDITIONS WITH SOME CLOUDS AROUND 10
THOUSAND FEET.

FRONT CROSSES AREA BY FRIDAY...LEAVING FRI NGT/SAT DRY ATTM. NEXT
FRONT COULD BRING THE POTENTIAL FOR MORE SHWRS/TSTMS TO THE REGION
LATE SUNDAY OR MONDAY.

&&

.MARINE...
SUB-SCA CONDITIONS ARE EXPECTED OVER THE WATERS THROUGH THE WEEK. A
WEAK TROF IS TO THE WEST OF THE WATERS KEEPING MAINLY A LIGHT
SOUTHERLY WIND OVER THE WATERS. A WEAK LOW PRESSURE SYSTEM WILL MOVE
ALONG THIS BOUNDARY TONIGHT AND FRIDAY. THIS WILL ALLOW THE WINDS TO
BE MORE SOUTHEAST AT TIMES. AFTER THE LOW MOVES PAST FRIDAY NIGHT
THE TROF WILL MOVE OFF THE COAST SATURDAY. WILL HAVE LIKELY
THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE SOUTHERN WATERS
WITH A CHANCE ACROSS THE NORTHERN WATERS.SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE WATERS FRIDAY INTO FRIDAY
NIGHT. WINDS WILL BECOME MORE WEST TO NORTH OVER THE WEEKEND. FLOW
VEERS TO THE SOUTH SUN...REMAINING SUB SCA AT 10-15 KT. SEAS REMAIN
2-3 FT. LOW PRESSURE LIFTS INTO THE GREAT LAKES REGION MON AS A COLD
FRONT PUSHES INTO THE OH VALLEY. GRADIENT WILL STRENGTHEN SLIGHTLY
OVER THE WATERS SUN NIGHT-MON...BUT REMAINS SUB-SCA. PERSISTENT SLY
FLOW WILL PUSH SEAS TO 4 FT IN THE NRN WATERS...BUT ANTICIPATE SEAS
TO REMAIN UNDER 5 FT. COLD FRONT CROSSES THE WATERS TUES NIGHT-WED
MORNING.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...SAM
AVIATION...JAB
MARINE...JAB
Hazardous weather outlook, Jul 10, 2:01 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 AM EDT THU JUL 10 2014

MDZ021>025-NCZ012-VAZ048-049-060>091-094-099-100-110715-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-
NORTHAMPTON VA-
301 AM EDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA TODAY AND TONIGHT. ANY THUNDERSTORM HAS THE POTENTIAL TO
PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NWS.

NCZ013>017-030>032-VAZ092-093-095>098-110715-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
301 AM EDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND
CONTINUE TONIGHT. ANY THUNDERSTORM HAS THE POTENTIAL TO PRODUCE
STRONG WIND GUSTS AND LOCALLY HEAVY DOWNPOURS. GIVEN THE RECENT
HEAVY RAINFALL...ANY RUNOFF MAY RESULT IN LOCALIZED FLOODING OF
LOW LYING...POOR DRAINAGE AND OTHER FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL LIKELY CONTINUE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NWS.

44

In the hours before

Special weather statement, Jul 10, 2:51 AM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 AM EDT THU JUL 10 2014

NCZ013>017-030>032-102-VAZ095>098-100830-
BERTIE-CAMDEN-CHESAPEAKE-CHOWAN-EASTERN
CURRITUCK-GATES-HERTFORD-NORFOLK/PORTSMOUTH-PASQUOTANK-PERQUIMANS-
SUFFOLK-VIRGINIA BEACH-WESTERN CURRITUCK-
351 AM EDT THU JUL 10 2014

...THUNDERSTORMS WITH HEAVY RAINFALL WILL MOVE ACROSS SOUTHEAST
VIRGINIA AND NORTHEAST NORTH CAROLINA EARLY THIS MORNING...

AT 348 AM EDT...DOPPLER RADAR INDICATED A BROKEN LINE OF SHOWERS
AND THUNDERSTORMS FROM GREAT BRIDGE TO 5 MILES NORTHEAST OF
WILLIAMSTON...MOVING EAST NORTHEAST AT 35 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  MOUNT PLEASANT AROUND 355 AM EDT...
  TAR CORNER AROUND 400 AM EDT...
  PRINCESS ANNE AROUND 405 AM EDT...
  SIGMA AROUND 410 AM EDT...
  DAM NECK AROUND 415 AM EDT...
  OKISKO AROUND 420 AM EDT...

HAZARDS INCLUDE...
LOCALLY HEAVY RAINFALL AND MINOR FLOODING.

GIVEN THE RECENT HEAVY RAINFALL OVER THE PAST 12 HOURS...THE RUNOFF
FROM THESE STORMS MAY CAUSE MINOR FLOODING OF LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3590 7693 3585 7704 3694 7632 3692 7597
      3625 7577 3623 7577 3627 7585 3607 7578
      3617 7599 3614 7600 3609 7621 3607 7639
      3600 7651 3603 7666 3588 7673 3586 7677
      3588 7682 3580 7688

44
Special weather statement, Jul 10, 3:31 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 AM EDT THU JUL 10 2014

NCZ015>017-030>032-102-VAZ097-098-100915-
BERTIE-CAMDEN-CHESAPEAKE-CHOWAN-EASTERN
CURRITUCK-PASQUOTANK-PERQUIMANS-VIRGINIA BEACH-WESTERN CURRITUCK-
431 AM EDT THU JUL 10 2014

...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL
CONTINUE TO MOVE ACROSS NORTHEAST NORTH CAROLINA AND THE EXTREME
PORTION OF SOUTHEASTE VIRGINIA EARLY THIS MORNING...

AT 428 AM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS FROM SOUTH MILLS TO EDENTON...MOVING EAST NORTHEAST
AT 25 TO 30 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  LIGHT NIXON FORK AROUND 435 AM EDT...
  MOYOCK AROUND 440 AM EDT...
  RABBIT CORNER AROUND 445 AM EDT...
  SNOWDEN AROUND 450 AM EDT...
  MUNDEN AROUND 455 AM EDT...
  ELIZABETH CITY STATE UNIVERSITY AROUND 500 AM EDT...

HAZARDS INCLUDE...
LOCALLY HEAVY RAINFALL AND MINOR FLOODING.

GIVEN THE RECENT HEAVY RAINFALL OVER THE PAST 12 HOURS...THE RUNOFF
FROM THESE STORMS MAY CAUSE MINOR FLOODING OF LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3594 7680 3669 7618 3668 7591 3625 7577
      3623 7577 3622 7581 3627 7585 3614 7580
      3608 7582 3616 7591 3617 7599 3614 7600
      3612 7615 3609 7621 3607 7639 3600 7651
      3603 7666 3596 7671 3594 7669

44
Special weather statement, Jul 10, 5:19 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
619 AM EDT THU JUL 10 2014

NCZ015>017-030>032-102-101100-
BERTIE-CAMDEN-CHOWAN-EASTERN CURRITUCK-PASQUOTANK-PERQUIMANS-WESTERN
CURRITUCK-
619 AM EDT THU JUL 10 2014

...THUNDERSTORMS PRODUCING LOCALLY HEAVY DOWNPOURS JUST NORTH OF THE
ALBEMARLE SOUND...

AT 617 AM EDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM
COINJOCK TO SNUG HARBOR TO 9 MILES SOUTH OF MERRY HILL...OR ALONG A
LINE EXTENDING FROM CURRITUCK TO HERTFORD TO PLYMOUTH...MOVING
NORTHEAST AT 30 TO 35 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  SNUG HARBOR AROUND 625 AM EDT...
  SHILOH AROUND 700 AM EDT...

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

GIVEN THE RECENT HEAVY RAINFALL OVER THE PAST 12 HOURS...THE RUNOFF
FROM THESE STORMS MAY CAUSE MINOR FLOODING OF LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3625 7668 3638 7645 3644 7648 3652 7639
      3654 7602 3629 7587 3635 7584 3654 7600
      3654 7585 3622 7577 3627 7585 3620 7583
      3607 7639 3600 7651 3603 7666 3588 7673
      3588 7682 3580 7689 3581 7689

44
Special weather statement, Jul 10, 5:56 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
656 AM EDT THU JUL 10 2014

NCZ015>017-031-032-102-101130-
CAMDEN-CHOWAN-EASTERN CURRITUCK-PASQUOTANK-PERQUIMANS-WESTERN
CURRITUCK-
656 AM EDT THU JUL 10 2014

...THUNDERSTORMS CONTINUE TO PRODUCE LOCALLY HEAVY DOWNPOURS ACROSS
NORTHEAST NORTH CAROLINA...

AT 655 AM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM COROLLA TO SNUG HARBOR...OR ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF GRANDY TO 8 MILES SOUTHEAST OF
HERTFORD...MOVING EAST NORTHEAST AT 25 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   OLD TRAP AROUND 700 AM
EDT...
  OLD TRAP AROUND 705 AM EDT...
  GRANDY AROUND 730 AM EDT...

HAZARDS INCLUDE...
LOCALLY HEAVY RAINFALL AND MINOR FLOODING.

GIVEN THE HEAVY RAINFALL OVER THE PAST 12 HOURS...THE RUNOFF FROM
THESE STORMS MAY CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING
DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE
DRIVING SPEEDS TO AVOID HYDROPLANING.

LAT...LON 3654 7620 3653 7602 3646 7601 3642 7591
      3629 7587 3635 7583 3641 7588 3641 7585
      3648 7599 3653 7600 3652 7585 3625 7577
      3623 7577 3627 7585 3606 7579 3617 7599
      3604 7650

44

The radar

The Norfolk radar (KAKQ), 125 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Currituck

When
July 10, 6:30 AM EST
Where
Currituck County, 0.56 mi W of Corolla
Property damage
$25,000
Reported by
State Official
Coordinates
36.380, -75.830

Lightning strike caused a house fire in Corolla.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535623.